Wisconsin, 2019

Tornadoes in Wisconsin, July 28, 2019

July 28, 2019 · NWS MPX · 2 events in 2 counties and zones

The tornadic storms that went through portions of southern Minnesota, moved into west central Wisconsin and produced a pair of tornadoes in Polk and Barron Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The tornadic storms that went through portions of southern Minnesota, moved into west central Wisconsin and produced a pair of tornadoes in Polk and Barron Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 1:35 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
235 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Monday night)
Issued at 235 PM CDT Sun Jul 28 2019

Short term concerns remain convective/severe weather threat into
the evening. See latest SPC SWOMCD for particulars.

Expect upper trough and attendant MCV to exit into western WI
early this evening. This should take and severe threat east into
west central WI for the early evening. Will trend PoPs from the
west into the evening, and end them into Wisconsin late.
Otherwise, latest HRRR has continued to generate some widely
scattered convection with the secondary cold front progged into
western MN later in the evening. This could generate some isolated
showers as they die off after sunset. Clouds expected to remain
to the east with some breaks developing to the west overnight.
Then low level CAA and leftover RH will generate some clouds
across mainly the eastern half of the CWA into Monday. Cooler
850MB air drops over the region during the day (+8c) and with
clouds, northwest breeze, and dewpoints dropping into the 50s, it
will feel like an early fall day.

Clouds should erode to the east into Monday night with overnight
temperatures dropping off through the 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 28 2019

It looks to be quiet for most of the week as we sit downstream of
the large scale ridge with dry northwest flow much of the time.
We'll eventually see some precipitation chances return by the end
of the week as warm advection increases and we start to see some
moisture return on the backside of the surface high. Model
guidance is in good agreement through the period, leading to
decent confidence in a dry forecast through at least Thursday.
Could easily see a delay in the chance PoPs that are re-introduced
across the area Friday into Saturday given the persistence of the
surface ridge to our east and the intermittent nature to the warm
advection signal to our west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jul 28 2019

Showers and thunderstorms will continue to develop and move east
into the early evening. Could see IFR conditions with heavy
rain/thunder across the northern and eastern TAF sites. Should see
intensification of activity over easter central MN by about 19z-
20z and move east across west central WI into the evening. This
has greatest potential of severe thunderstorms with strong winds
or an isolated tornado. Expect period of MVFR cigs as the system
exits. Secondary front moves into northwest CWA later this evening
but believe any convection potential is small. Lower clouds could
break some to the west but believe a mainly MVFR trend is in
storm for the northern and west central WI TAF sites into Monday
morning. Surface winds E-SE becoming W-NW into tonight as system
exits. Could see gusts to 23kt or so into Monday afternoon.

KMSP...Showers/thunder move back into the area by 20z and could be
heavy. Then decreasing trend expected after 00z as system exits to
the east. May see a brief period MVFR cigs after system exits and
again into Monday morning as colder air moves in. Should lift to
VFR Monday afternoon.

/OUTLOOK FOR KMSP/
Mon night...VFR. NW wind 5 kt.
Tue...VFR. NW wind 5 kt.
Wed...VFR. SE wind 5 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Jul 28, 11:53 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Sun Jul 28 2019

MNZ041>044-047>050-054>058-064-065-073-291800-
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-Redwood-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into this evening. Some storms may be
severe with damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon.

MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016-
023>028-291800-
Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1253 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and this evening. Some
storms may be severe with damaging winds and perhaps a couple
tornadoes, especially across east central Minnesota and west
central Wisconsin. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jul 28, 2:20 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          2 SW BISCAY             44.81N 94.30W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            PHONED IN REPORT FROM TRAINED SPOTTER.

&&

CTG
Local storm report, Jul 28, 2:42 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 SSE SILVER LAKE       44.88N 94.18W
07/28/2019                   MCLEOD             MN   TRAINED SPOTTER

            TRAINED SPOTTER PHONED IN REPORT OF A
            TORNADO.

&&

CTG
Local storm report, Jul 28, 3:32 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          2 SW FOREST LAKE        45.25N 93.01W
07/28/2019                   WASHINGTON         MN   FIRE DEPT/RESCUE

            FIREFIGHTER PHONED IN REPORT OF TORNADO NEAR
            HIGHWAY 97 AND ENFIELD AVENUE.

&&

CTG
Local storm report, Jul 28, 4:03 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          4 W SCANDIA             45.25N 92.89W
07/28/2019                   WASHINGTON         MN   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN AND TREES ON
            2 HOUSES.

&&

CTG

The radar

The Minneapolis radar (KMPX), 118 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Polk

When
July 28, 4:31 PM CST to 4:38 PM CST
Where
Polk County, 5.38 mi SE of Luck to 5.84 mi E of Luck
Rating
EF0
Path length
4.78 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
45.520, -92.395

A tornado touched down on the southwest side of Bone Lake and moved north-northeast, knocking down hundreds of trees, some of which landed on houses, sheds and vehicles. The tornado also hit several farms, taking the roof off a barn, machine shed, and outbuildings, and knocking over a silo.

Tornado, Barron

When
July 28, 5:41 PM CST to 5:42 PM CST
Where
Barron County, 2.94 mi ENE of Hillsdale to 3.19 mi ENE of Hillsdale
Rating
EF0
Path length
0.43 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
45.329, -91.791

A tornado hit a large storage shed, taking off part of its roof and blowing in garage doors. It also knocked over a few trees, and entered a corn field, where it dissipated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834821, 834820.